Alert archive / California / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 8, 2017, 5:30 PM PDT for Plumas County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 5:30 PM PDT (00:30 UTC)
- Expired
- Aug 8, 2017, 6:15 PM PDT
- In force
- 45 min
- Issued by
- NWS Reno, NV
County Plumas County, CA
The radar
The Reno radar (KRGX), 72 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 3011 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486 WWUS85 KREV 090030 SPSREV Special Weather Statement National Weather Service Reno NV 530 PM PDT TUE AUG 8 2017 CAZ071-090115- Lassen-Eastern Plumas-Eastern Sierra Counties CA- 530 PM PDT TUE AUG 8 2017 ...GUSTY OUTFLOW WINDS MAY AFFECT FRENCHMAN LAKE THROUGH 630 PM... At 528 PM PDT, Doppler radar was tracking a rapidly developing thunderstorm near Frenchman Lake, or 8 miles northeast of Beckwourth, moving northeast at 10 mph. Half inch hail and gusty outflow winds in excess of 40 mph will be possible with this storm. The storm could also produce brief periods of moderate rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Frenchman Lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. && LAT...LON 3987 12028 3992 12037 4010 12030 3998 12009 TIME...MOT...LOC 0028Z 208DEG 8KT 3992 12029 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:59 PM PDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 8, 2:59 PM PDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Reno NV 259 PM PDT Tue Aug 8 2017 .SYNOPSIS... Low pressure stalled over northern California will produce isolated to scattered thunderstorms through Thursday. Storms could bring heavy rainfall with a few severe thunderstorms possible. Thunderstorm chances will diminish late week with dry conditions for the weekend. Temperatures will remain near or slightly below average through the week. && .SHORT TERM... Modest cumulus buildups have developed over areas of higher terrain this afternoon; however, thunderstorms have been fairly slow to get going today as we await better focus in the form of westerly wind convergence in the northern Sierra. This is starting to occur based on SSW to SW winds on the west slopes of the northern Sierra, so deep convection should begin to initiate across northeast California in the next couple hours. Storms today are expected to feature similar traits to yesterday with wind gusts up to 30-40 mph, brief heavy rain, and a few lightning strikes possible from any storms. A few stronger storms cannot be ruled out due to unpredictable boundary interactions, with heavier more persistent rainfall and hail to 1/2" in diameter possible. As far as flash flooding today, with limited coverage of thunderstorms overall the main threat is expected to be restricted to burn scars in steep terrain such as the Farad (I-80 near NV/CA line) and Tule Peak/Long Valley Fire (west of Pyramid Lake) areas. With only localized concern for flash flooding, will cancel watch with the package. After daytime convection dies out, a residual threat for isolated thunderstorms exists late tonight and Wednesday morning, mainly north of I-80, as some divergence aloft and a weak jet streak move over northwest NV and northeast CA. Wednesday afternoon and evening, the potential for strong to severe thunderstorms is expected to increase as the upper low near the coast begins to eject into northern California. The approaching low will bring strengthening wind shear (both speed and directional) in the storm-bearing layer which, when combined with afternoon zephyr convergence, will increase the risk for organized, longer-lived thunderstorms. The strongest storms could contain hail to an inch or so in diameter, very heavy rain, and wind gusts over 50 mph (especially in western and west-central NV). Late Wednesday night and Thursday morning, the upper low moves into northern CA in a negative-tilt fashion per current simulations. Good divergence aloft will provide the environment for isolated to scattered showers with some embedded thunderstorms, mainly north of I-80. For Thursday afternoon, the negative-tilt upper low will provide the focus for more thunderstorms along with a continued threat for severe thunderstorms. With the low over northern CA, a dry slot could invade areas south of Highway 50 and near the Sierra crest from Tahoe south by late afternoon Thursday... bringing the best potential for thunderstorms over northeast CA and northwest NV. Precipitation chances may need to be increased in those areas given the fairly stout forcing. On Friday, drier and more stable flow finally invades northeast CA and western NV in the wake of Thursday's low. With this in mind, I have removed all thunderstorms on Friday. -Snyder .LONG TERM...Saturday through Tuesday... Over the weekend, dry and more stable southwest flow is expected to remain over the region with high temperatures near or slightly above average (80s Sierra valleys, 90s lower valleys). Early next week, a trough is shown to break off of a northeast Pacific low and drop south along the West Coast. While there are varying solutions, at this time it looks like the trough will keep highs at least near average (GFS)...but possibly below average (ECMWF with highs in the upper 70s to upper 80s for lower valleys). -Snyder && .AVIATION... Isolated to scattered thunderstorms are expected today and Wednesday. Threats will be gusts to 30-40 kts and localized heavy rain (decreasing terrain visibility). Storms on Wednesday are expected to be stronger with an increased threat for large hail (to around 1 to 1.25" in diameter) and damaging outflow winds over 50 kts. A few overnight thunderstorms are possible, generally north of I-80, tonight and again Wednesday night. Local, sudden gusts to 30 kts and isolated lightning strikes could accompany storms. Thursday will see one more round of strong to possibly severe thunderstorms, but they will generally be from I-80 northward. It is finally expected to be dry all areas Friday and over the weekend as drier, more stable southwest flow aloft ensues. -Snyder && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 8, 1:39 PM PDT, 3 hours 51 minutes before
Special Weather Statement National Weather Service RENO NV 139 PM PDT Tue Aug 8 2017 CAZ070>072-NVZ002-005-082200- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, Incline Village, Empire, and Gerlach 139 PM PDT Tue Aug 8 2017 ...Thunderstorms Developing over the Sierra and Northeast California... As of 130 PM, isolated storms were beginning to develop over the far northern Sierra from Tahoe north to Lassen County and far northern Washoe County. This trend will continue through the afternoon. While widespread severe storms are not expected today, a few storms could become strong with copious lightning, heavy rain and flooding, small hail, and strong outflow winds. If you're on a lake or trail in Lassen or Plumas Counties, now is the time to head toward a safe shelter before lightning becomes a hazard. This includes areas near Lassen National Park, Eagle Lake, and Lake Davis. Chris http://weather.gov/reno
Special weather statement, Aug 8, 5:30 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Reno NV 530 PM PDT TUE AUG 8 2017 CAZ071-090115- Lassen-Eastern Plumas-Eastern Sierra Counties CA- 530 PM PDT TUE AUG 8 2017 ...GUSTY OUTFLOW WINDS MAY AFFECT FRENCHMAN LAKE THROUGH 630 PM... At 528 PM PDT, Doppler radar was tracking a rapidly developing thunderstorm near Frenchman Lake, or 8 miles northeast of Beckwourth, moving northeast at 10 mph. Half inch hail and gusty outflow winds in excess of 40 mph will be possible with this storm. The storm could also produce brief periods of moderate rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Frenchman Lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. && LAT...LON 3987 12028 3992 12037 4010 12030 3998 12009 TIME...MOT...LOC 0028Z 208DEG 8KT 3992 12029
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:49 PM PDT | Special Weather Statement | REV | Churchill, Pershing, Storey, Washoe | 116 min |
| Aug 8, 11:37 PM PDT | Special Weather Statement | REV | Pershing | 38 min |
| Aug 9, 2:33 AM PDT | Special Weather Statement | REV | 42 min | |
| Aug 9, 3:14 AM PDT | Flash Flood Watch | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 19 hr |
| Aug 9, 2:48 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Pershing, Storey, Washoe | 57 min |
| Aug 9, 3:20 PM PDT | Areal Flood Advisory | REV | Washoe | 115 min |
| Aug 9, 3:34 PM PDT | Flash Flood Warning | REV | Douglas | 3 hr |
| Aug 9, 4:04 PM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 3 hr |
| Aug 9, 4:06 PM PDT | Areal Flood Advisory | REV | Storey, Washoe | 114 min |
| Aug 9, 4:10 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 65 min |
| Aug 8, 6:15 PM PDT | Flash Flood Warning | REV | Plumas | 3 hr |
| Aug 9, 2:33 PM PDT | Areal Flood Advisory | REV | Sierra | 3 hr |
Nearby
Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.